Back

Heparin-Induced Thrombocytopenia

(HIT; Heparin-Induced Low Blood Platelet Count)

Definition

Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.
Clot Formation
blood clot platelet
Copyright © Nucleus Medical Media, Inc.

Causes

This type of thrombocytopenia is caused by an immune reaction to heparin.

Risk Factors

Taking heparin is a risk factor for developing this condition.

Symptoms

Symptoms of heparin-induced thrombocytopenia include:

Diagnosis

Your doctor will ask about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of your bodily structures. This can be done with ultrasound.

Treatment

Talk with your doctor about the best plan for you. Treatment options include the following:

Prevention

To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:

RESOURCES

Family Doctor—American Academy of Family Physicians http://familydoctor.org

American Heart Association http://www.heart.org

CANADIAN RESOURCES

Canadian Cardiovascular Society http://www.ccs.ca

Heart and Stroke Foundation of Canada http://www.heartandstroke.com

References

Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at: http://enotes.tripod.com/thrombocytopenia%5Fheparin2006.pdf. Accessed June 29, 2015.

Heparin-induced thrombocytopenia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 9, 2015. Accessed June 29, 2015.

Revision Information